Alopecia Universalis in a Patient With Rheumatoid Arthritis Developed During Treatment With Adalimumab

Z Rheumatol. 2018 Jun;77(5):412-415. doi: 10.1007/s00393-018-0464-z.

Abstract

Alopecia universalis is an advanced form of alopecia areata, characterized by complete loss of hair on all hair-bearing areas. It is currently believed to be an autoimmune disorder. The development of alopecia during treatment with tumor necrosis factor alpha (TNF-α) inhibitors is a rarely observed adverse event. This case describes a 56-year-old female patient with rheumatoid arthritis (RA), who developed alopecia universalis during treatment with adalimumab. There was no improvement in alopecia despite withdrawal of adalimumab. It is believed that interferon-α is the main cytokine involved in promoting inflammation in hair loss after blocking TNF-α by TNF inhibitors. Risk/benefit ratio of maintenance and discontinuation of the drug should be weighed up when alopecia appears during treatment with TNF inhibitors.

Keywords: Adverse event; Alopecia areata; Autoimmunity; Interferon-α; TNF-inhibitors.

MeSH terms

  • Adalimumab* / adverse effects
  • Adalimumab* / therapeutic use
  • Adult
  • Alopecia Areata
  • Alopecia* / chemically induced
  • Alopecia* / complications
  • Antirheumatic Agents* / adverse effects
  • Antirheumatic Agents* / therapeutic use
  • Arthritis, Rheumatoid* / complications
  • Etanercept
  • Female
  • Humans
  • Middle Aged

Substances

  • Antirheumatic Agents
  • Adalimumab
  • Etanercept

Supplementary concepts

  • Alopecia universalis